Texas, 2025

Hail in Texas, April 15, 2025

April 15, 2025 · NWS FWD · 2 events in 1 county or zone

A lone storm was able to produce 1 inch hail as it tracked through Ellis County during the early morning hours on April 15th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

A lone storm was able to produce 1 inch hail as it tracked through Ellis County during the early morning hours on April 15th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Apr 14, 11:12 PM CST, 3 hours 53 minutes earlier. Its key messages:

  • There is a very low chance for rain showers and isolated thunderstorms through the early morning hours today, but otherwise, rain-free weather will continue through Thursday with highs in the 70s and 80s.
  • Rain chances return to the region Friday through the weekend and a few storms could be strong or severe each day.
Area forecast discussion, Apr 14, 11:12 PM CST, 3 hours 53 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
1212 AM CDT Tue Apr 15 2025

...New Short Term, Aviation...

.KEY MESSAGES...

- There is a very low chance for rain showers and isolated
  thunderstorms through the early morning hours today, but
  otherwise, rain-free weather will continue through Thursday with
  highs in the 70s and 80s.

- Rain chances return to the region Friday through the weekend
  and a few storms could be strong or severe each day.

&&

.SHORT TERM... /NEW/
/Through Wednesday/

Yesterday's slow-moving cold front is still making gradual
southeastward progress through the last of our Central Texas
zones tonight, with the entire area becoming positioned within the
cooler post-frontal airmass to begin the day. Before then
however, there is a slim chance for a few rain showers (or even an
isolated thunderstorm) as the associated 850 mb frontal zone
becomes draped through North Texas early this morning. With steep
mid-level lapse rates present above and moderate ascent clearly
occurring on nighttime satellite imagery, there is a small (10%)
chance for showers and thunderstorms roughly along the I-20
corridor and southward. This activity (if it can initiate at all)
would exit the area to the east no later than mid morning.

Skies will progressively clear later today as the mid and high
decks steadily thin out. Cold advection within north/northeast
low-level flow will hold highs in the 70s, making for a very
pleasant spring afternoon when combined with 30s-40s dewpoints.
This will be short-lived however, as southeasterly low-level flow
returns overnight into Wednesday. Renewed warm advection will
send Wednesday's highs back above normal in the 80s with some fair
weather cumulus present as moisture is drawn back northward.

-Stalley

&&

.LONG TERM... /Issued 107 PM CDT Mon Apr 14 2025/
/Wednesday Onward/

The long-term forecast will focus on two main weather elements --
the well above-normal temperatures Thurs-Fri followed by the
potential for thunderstorms starting this weekend.

The warmest period over the next week will be Thursday and Friday
as our region is wedged between an area of high pressure in the
Gulf and a developing low in the Central Plains. Southwesterly
winds will become prevalent both Thursday and Friday, at times
increasing to 20 mph. Although temperatures are not expected to
reach record levels, highs in the mid 80s to lower 90s will be
widespread. This is about 10-15 degrees above normal.

The warm temperatures will only last a few days before we enter a
more active weather pattern as a longwave trough approaches from
the west and a cold front stalls to our north. Storm chances will
remain highly dependent on the position of the cold front as
embedded shortwaves move overhead. At this time, there remains a
high degree of uncertainty as to where the front will be each day.

The first shortwave is expected to make a pass over our region
late Friday afternoon into the evening hours. With the stalled
front just north our region, the best storm chances will remain
across Oklahoma, however, sufficient forcing for ascent from the
incoming shortwave may lead to scattered showers and storms across
North Texas. Overall, the parameters necessary for severe weather
will remain north of our region, however, a strong storm or two
cannot be ruled out.

Another few opportunities for thunderstorm activity are expected
Saturday and Sunday, however, models remain highly variable on
timing and location. Continue to monitor the latest forecast
given there may be impactful weather over the holiday weekend!

Hernandez

&&

.AVIATION... /NEW/
/06z TAFs/

Moderate ascent over the D10 airspace can be seen on nighttime
microphysics satellite imagery in the vicinity of a slow-moving
850mb front. With steep mid-level lapse rates in place, a few
high-based rain showers or even a thunderstorm may develop
overnight into the early morning hours across parts of North and
East Texas. We'll introduce a brief window of VCSH at Metroplex
TAF sites between 08-10z to account for this scenario which is
supported by recent CAM guidance as well. This activity (should it
be able to develop at all) would move east of all TAF sites no
later than 12z. Otherwise, a northeast wind will prevail through
most of the period at speeds of 10-15 kts with gradually thinning
mid/high cloud decks during the daytime. Winds will begin veering
to southeasterly this evening while diminishing in speed.

-Stalley

&&

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    56  76  56  82  64 /  10   5   0   0   0
Waco                59  77  56  83  62 /   5  10   0   0   0
Paris               54  72  49  78  61 /   5   5   0   0   0
Denton              54  75  50  81  60 /  10   5   0   0   0
McKinney            56  73  51  79  62 /   5   5   0   0   0
Dallas              61  77  56  83  64 /  10   5   0   0   0
Terrell             60  74  52  80  62 /  10   5   0   0   0
Corsicana           58  76  55  82  64 /  10  10   0   0   0
Temple              59  79  58  84  62 /   5  10   0   0   0
Mineral Wells       52  78  52  86  61 /  10   5   0   0   0

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&

In the hours before

Special weather statement, Apr 15, 2:40 AM CST, 25 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
340 AM CDT Tue Apr 15 2025

TXZ118-119-133-134-150915-
Ellis TX-Tarrant TX-Johnson TX-Dallas TX-
340 AM CDT Tue Apr 15 2025

...A strong thunderstorm will impact portions of northeastern
Johnson, southeastern Tarrant, northwestern Ellis and southwestern
Dallas Counties through 415 AM CDT...

At 339 AM CDT, Doppler radar was tracking a strong thunderstorm over
Mansfield, moving east at 40 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Cedar Hill State Park, Cedar Hill, Grand Prairie, Midlothian, and
  Mansfield around 345 AM CDT.
  Ovilla and Desoto around 350 AM CDT.
  Red Oak, Glenn Heights, and Oak Leaf around 355 AM CDT.
  Lancaster around 400 AM CDT.

Other locations impacted by this storm include Pecan Hill, Joe Pool
Lake, Lillian, Ike, and Rockett.

This includes Interstate 35E between mile markers 402 and 416.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3251 9720 3264 9719 3262 9670 3239 9674
TIME...MOT...LOC 0839Z 280DEG 39KT 3259 9712

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

Stalley

The radar

The Dallas/Ft Worth radar (KFWS), 35 km away, was scanning. The volume nearest the first event began at 09:05 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Ellis

When
April 15, 3:05 AM CST
Where
Ellis County, 1.75 mi E of Midlothian
Measured
1 in hail
Reported by
Public
Coordinates
32.480, -96.950

Mping report of 1 inch hail east of Midlothian.

Hail, Ellis

When
April 15, 3:14 AM CST
Where
Ellis County, 1.38 mi S of Sterrett
Measured
1 in hail
Reported by
Public
Coordinates
32.450, -96.820

Mping report of 1 inch hail 3 miles northeast of Waxahachie.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2025Every state in 2025This day in weather historyWarnings in Texas, April 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1253554, 1253553.